Tennessee, 2015

Winter Weather and Cold in Tennessee, February 18 to 19, 2015

February 18 to 19, 2015 · NWS HUN · 6 events in 3 counties and zones

Very cold air overspread the region on the 18th behind an Arctic cold front. Scattered snow showers developed and moved southeast across southern middle Tennessee along and slightly ahead of the arctic cold front.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Very cold air overspread the region on the 18th behind an Arctic cold front. Scattered snow showers developed and moved southeast across southern middle Tennessee along and slightly ahead of the arctic cold front. Snowfall amounts ranged from a dusting to a half of an inch across the area. Temperatures dropped into the single digits and teens. Northwest winds diminished to 10 mph or less during the evening hours resulting in wind chills that briefly dipped into the zero to 10 below range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 18, 5:31 AM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Feb 18, 5:31 AM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
531 AM CST WED FEB 18 2015

.UPDATE...
FOR 12Z TAFS

&&

.DISCUSSION...
/ISSUED 445 AM CST WED FEB 18 2015/
LIGHT SNOW MOVING THROUGH NORTHERN ALABAMA AND SOUTHERN MIDDLE
TENNESSEE AS OF 1030Z THIS MORNING. REPORTS OUT OF THE FLORENCE AND
HUNTSVILLE AREA OF A DUSTING OF SNOW ASSOCIATED WITH THIS BAND OF
SNOW. REGIONAL RADAR AND OBS ACROSS TN/AR SUGGEST A FEW FLURRIES BACK
BEHIND THIS BAND OF SNOW. THE LATEST HRRR/NAM/HIRES MODELS SHOW
ANOTHER ROUND OF LIGHT SNOW MOVING THROUGH MAINLY THE NE PORTION OF
OUR AREA THIS AFTERNOON WITH FLURRIES EXPECTED OVERNIGHT. VERY MINOR
ACCUMULATIONS ARE EXPECTED THIS AFTERNOON.

TONIGHT...THE COLDEST AIR OF THE SEASON WILL PUSH INTO THE TENNESSEE
VALLEY WITH TEMPERATURES EXPECTED TO DROP INTO THE SINGLE DIGITS FOR
MOST OF NORTHERN ALABAMA AND SOME AREAS OF SOUTHERN MIDDLE TENNESSEE
DROPPING BELOW ZERO. WIND SPEEDS BETWEEN 10 TO 15 KNOTS EXPECTED
WEDNESDAY NIGHT AND THURSDAY MORNING WILL CREATE DANGEROUS WIND CHILL
VALUES RANGING FROM 0 TO -10 DEG FOR ALL OF NORTHERN ALABAMA AND -10
TO -20 DEG FOR SOUTHERN MIDDLE TENNESSEE. DUE TO THESE EXPECTED
CONDITIONS WE HAVE ISSUED A WIND CHILL WARNING FOR TN AND A WIND
CHILL ADVISORY FOR AL.

THURSDAY AND THURSDAY NIGHT...VERY COLD CONDITIONS CONTINUE ON
THURSDAY WITH HIGH TEMPERATURES IN THE TEENS TO LOWER 20S...WHICH
WOULD SET RECORD LOW MAXIMUM VALUES FOR A MANY LOCATIONS AROUND THE
AREA. HIGH PRESSURE MOVING ACROSS THE AREA THURSDAY NIGHT WILL KEEP
US WITH COLD NORTHERLY WINDS AND TEMPERATURES IN THE SINGLE DIGITS TO
LOWER TEENS POSSIBLE BY FRIDAY MORNING. ANOTHER WIND CHILL ADVISORY
MAY BE NEEDED FOR SOME PORTIONS OF THE AREA THURSDAY NIGHT/FRIDAY
MORNING.

BY FRIDAY...WITH THE HIGH PRESSURE CENTER EAST OF THE AREA WE START
TO SEE A RETURN OF S/SE FLOW AND MOISTURE. MODELS CONTINUE TO DEVELOP
SOME LIGHT PRECIP ACROSS THE ARKLATEX REGION FRIDAY MORNING AHEAD OF
A DEVELOPING LOW PRESSURE SYSTEM. BELIEVE THAT THE 00Z GFS RUN IS A
BIT BULLISH ON THE AMOUNT OF PRECIP SPREADING INTO THE AREA FRIDAY
AFTERNOON AND HAVE DECIDED TO GO MORE WITH A GFS ENSEMBLE/00Z ECMWF
BLEND IN QPF AMOUNTS FOR FRIDAY AFTERNOON AND EVENING. WITH
TEMPERATURES REMAINING BELOW FREEZING DURING THIS TIME...EXPECT SNOW
SHOWERS FOR FRIDAY AFTERNOON WITH ACCUMULATIONS OF 1 TO 2 INCHES.

STRONG WAA EXPECTED FRIDAY ASSOCIATED WITH THE STRENGTHENING LOW
PRESSURE SYSTEM WILL LEAD TO A WARMER NOSE ALOFT OF ABOVE FREEZING
TEMPERATURES. ANY PRECIP FALLING FRIDAY EVENING WOULD LIKELY BE IN
THE FORM OF FREEZING RAIN AND SLEET. WE COULD SEE THE WINTRY MIX
CONTINUE FRIDAY NIGHT INTO SATURDAY MORNING MAINLY ACROSS THE
EASTERN HALF OF THE AREA WHERE TEMPERATURES WILL LIKELY REMAIN BELOW
FREEZING. ICE ACCUMULATIONS UP TO A QUARTER OF AN INCH MAY BE
POSSIBLE WITH THE FREEZING RAIN/SLEET. BY SATURDAY AFTERNOON THE
ENTIRE AREA SHOULD BE BACK ABOVE FREEZING AND PRECIP WILL BE ALL
RAIN.

MODELS BEGIN TO DIVERGE ON SUNDAY WITH HOW QUICKLY THEY WANT TO BRING
THE LOW PRESSURE/COLD FRONT BACK THROUGH THE AREA. THE GFS IS SLOWER
AND DOESN'T PUSH THE SYSTEM THROUGH UNTIL LATE SUNDAY NIGHT. THE
ECMWF/GEM ARE QUICKER AND HAVE THE SYSTEM MOVING THROUGH AROUND
MIDDAY SUNDAY. THE SLOWER SOLUTION WOULD ALLOW FOR A CHANCE OF
THUNDERSTORMS SUNDAY AFTERNOON/EVENING. BUT DUE TO THE CONTINUED
DISAGREEMENT IN THE MODELS HAVE LEFT OUT THE MENTION OF ANY THUNDER
IN THE FORECAST.

WE RETURN TO BELOW NORMAL TEMPERATURES NEXT WEEK AS ANOTHER UPPER
LEVEL TROUGH DROPS INTO THE GREAT LAKES/NE US.

STUMPF

&&

.AVIATION...
FOR 12Z TAFS... CIGS WILL VARY FROM VFR TO MVFR THIS MORNING AS AN
ARCTIC COLD FRONT PUSHES SE THRU THE AREA.  SCATTERED SHSN AND
FLURRIES ARE EXPECTED ALONG AND BEHIND THE FRONT FOR A FEW HOURS, BUT
HAVE NOT PLACED IN PREVAILING FORECAST FOR EITHER KMSL OR KHSV. A
CLEARING TREND IS EXPECTED THIS EVENING AT KMSL WHILE SCT CLOUDS
HANG ON IN THE HSV AREA WHERE A FEW FLURRIES ARE PSBL.

AK

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR ALZ001>010-016.

     WIND CHILL ADVISORY FROM 7 PM THIS EVENING TO 11 AM CST THURSDAY
     FOR ALZ001>010-016.

TN...WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR TNZ076-096-097.

     WIND CHILL WARNING FROM 7 PM THIS EVENING TO 11 AM CST THURSDAY FOR
     TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Feb 18, 4:27 AM CST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
427 AM CST WED FEB 18 2015

ALZ001>010-016-TNZ076-096-097-182200-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
427 AM CST WED FEB 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

A BAND OF LIGHT SNOW WILL CONTINUE TO PROGRESS EAST ACROSS SOUTHERN
MIDDLE TENNESSEE AND NORTH CENTRAL AND NORTHEAST ALABAMA. THIS
INITIAL BAND OF SNOW WILL EXIT BY 7 OR 8 AM LEAVING A DUSTING TO UP
TO 1/4 INCH OF ACCUMULATION. ANOTHER ARCTIC COLD FRONT WILL PUSH
THROUGH THIS MORNING SHIFTING WINDS BACK TO THE NORTHWEST AND PRODUCE
SCATTERED SNOW SHOWERS AND FLURRIES...ESPECIALLY IN SOUTHERN MIDDLE
TENNESSEE AND NORTHEAST ALABAMA. A DUSTING OF ACCUMULATION WILL BE
POSSIBLE WITH THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

BITTERLY COLD CONDITIONS ARE EXPECTED TONIGHT THROUGH THURSDAY...WITH
LOWS OF 3 ABOVE TO 3 BELOW IN SOUTHERN MIDDLE TENNESSEE...AND SINGLE
DIGITS TO LOWER TEENS IN NORTHERN ALABAMA. A NORTHWEST WIND OF 5 TO
15 MPH WILL CREATE WIND CHILLS WELL BELOW ZERO...AND PERHAPS AS LOW
AS 15 BELOW ZERO IN TENNESSEE. HIGHS ON THURSDAY WILL ONLY RECOVER
INTO THE UPPER TEENS TO MIDDLE 20S.

ANOTHER STORM SYSTEM WILL BRING A CHANCE OF LIGHT SNOW THURSDAY NIGHT
AND FRIDAY MORNING...TRANSITIONING TO A WINTRY MIX FROM FRIDAY
AFTERNOON INTO FRIDAY NIGHT. SPECIFIC ACCUMULATIONS AND IMPACTS ARE
STILL QUITE UNCERTAIN...BUT AT LEAST SOME SNOW AND ICE ACCUMULATION
ARE QUITE POSSIBLE DURING THIS PERIOD. STAY ABREAST OF LATER UPDATES
AND FORECASTS AS NEW INFORMATION BECOMES AVAILABLE.

.SPOTTER CALL TO ACTION STATEMENT...

DUE TO IMPACT WINTER WEATHER...ACTIVATION OF STORM SPOTTERS AND
EMERGENCY MANAGEMENT PERSONNEL MAY BE POSSIBLE TODAY AND AGAIN ON
THURSDAY NIGHT INTO FRIDAY NIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather, 3 cold/wind chill. Local standard time, as filed.

Winter Weather, Franklin

When
February 18, 8:00 AM CST to 3:00 PM CST
Where
Franklin forecast zone
Reported by
Emergency Manager
Coordinates
35.155, -86.092 (the zone’s center; the record gives no point)

Scattered light snow showers resulted in snowfall amounts generally around a half of an inch across the county.

Winter Weather, Lincoln

When
February 18, 8:00 AM CST to 3:00 PM CST
Where
Lincoln forecast zone
Reported by
Emergency Manager
Coordinates
35.141, -86.589 (the zone’s center; the record gives no point)

Scattered light snow showers resulted in snowfall amounts generally around a half of an inch across the county.

Winter Weather, Moore

When
February 18, 8:00 AM CST to 3:00 PM CST
Where
Moore forecast zone
Reported by
Emergency Manager
Coordinates
35.285, -86.359 (the zone’s center; the record gives no point)

Scattered light snow showers resulted in snowfall amounts generally around a half of an inch across the county.

Cold/Wind Chill, Franklin

When
February 19, 12:00 AM CST to 12:00 PM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
35.155, -86.092 (the zone’s center; the record gives no point)

Wind chill values dropped into the range of zero to 9 below during this period.

Cold/Wind Chill, Moore

When
February 19, 12:00 AM CST to 12:00 PM CST
Where
Moore forecast zone
Reported by
AWOS
Coordinates
35.285, -86.359 (the zone’s center; the record gives no point)

Wind chill values dropped into the range of zero to 9 below during this period.

Cold/Wind Chill, Lincoln

When
February 19, 12:00 AM CST to 12:00 PM CST
Where
Lincoln forecast zone
Reported by
AWOS
Coordinates
35.141, -86.589 (the zone’s center; the record gives no point)

Wind chill values dropped into the range of zero to 9 below during this period.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2015Every state in 2015This day in weather historyWarnings in Tennessee, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 560805, 560806, 560807, 556404, 556405, 556406.